Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2019, 8:36 PM CDT for 4 counties in Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2019, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 13, 2019, 9:17 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:45 PM CDT | HAIL 1 | 4 S Big Bow, KS | SPOTTER REPORT OF QUARTER SIZE HAIL SOUTH OF BIG BOW. |
| Jun 13, 9:00 PM CDT | HAIL 1 | 2 S Ulysses, KS | EMERGENCY REPORTED QUARTER SIZE HAIL COVERING THE HIGHWAY 25 AT ROAD 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
139
WUUS53 KDDC 140136
SVRDDC
KSC067-129-187-189-140230-
/O.NEW.KDDC.SV.W.0164.190614T0136Z-190614T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT Thu Jun 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Morton County in southwestern Kansas...
Southern Grant County in southwestern Kansas...
Southeastern Stanton County in southwestern Kansas...
Northwestern Stevens County in southwestern Kansas...
* Until 930 PM CDT.
* At 835 PM CDT, a severe thunderstorm was located 10 miles southwest
of Big Bow, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3732 10175 3753 10177 3759 10117 3734 10117
TIME...MOT...LOC 0135Z 264DEG 26KT 3743 10164
HAIL...1.50IN
WIND...60MPH
$$
GERARD3 follow-up statements
224
WWUS53 KDDC 140154
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT Thu Jun 13 2019
KSC129-187-189-140203-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Morton KS-Stanton KS-Stevens KS-
854 PM CDT Thu Jun 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON...
SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3739 10153 3754 10153 3756 10152 3759 10117
3739 10117
TIME...MOT...LOC 0153Z 264DEG 33KT 3752 10139
$$
KSC067-140230-
/O.CON.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
854 PM CDT Thu Jun 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN GRANT COUNTY...
At 853 PM CDT, a severe thunderstorm was located near Ulysses, moving
east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10153 3754 10153 3756 10152 3759 10117
3739 10117
TIME...MOT...LOC 0153Z 264DEG 33KT 3752 10139
HAIL...1.25IN
WIND...<50MPH
$$
GERARD157
WWUS53 KDDC 140208
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
908 PM CDT Thu Jun 13 2019
KSC067-140230-
/O.CON.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
908 PM CDT Thu Jun 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 907 PM CDT, a severe thunderstorm was located near Hickok, moving
east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10133 3757 10142 3759 10117 3739 10117
TIME...MOT...LOC 0207Z 265DEG 31KT 3753 10124
HAIL...1.50IN
WIND...<50MPH
$$
GERARD921
WWUS53 KDDC 140217
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
917 PM CDT Thu Jun 13 2019
KSC067-140226-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
917 PM CDT Thu Jun 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 3742 10133 3757 10142 3759 10117 3739 10117
TIME...MOT...LOC 0214Z 264DEG 26KT 3754 10115
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:19 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 13, 6:19 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 619 PM CDT Thu Jun 13 2019 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Friday night) Issued at 1200 PM CDT Thu Jun 13 2019 South winds will become strong this afternoon. With pressure gradients increasing to 10-11 mb across the CWA, south wind gusts of 30-40 mph will be common through 7 pm. Moisture and instability will as a result be on a gradual increase through this afternoon, but with the lack of a triggering mechanism, feel SW Kansas will remain mostly quiet (and perhaps completely quiet) with regards to convection through this evening. Models remain consistent developing an instability axis along the CO/KS border by 7 pm, with modest CAPE values to near 2000 J/kg. Any convective initiation would be favored in the far western zones through this evening. The latest HRRR iterations show convection originating east of the Raton Mesa, ending up near Elkhart by 6-7 pm, before an MCS evolves across the Texas panhandle this evening. Model guidance has been consistent with this solution for days, and am confident most if not all storms will be south of SW Kansas through tonight. Out of respect for a strong low level jet and associated elevated instability, kept slight chance (20%) pops for most zones tonight, with 30% pops across the southern border nearest the expected MCS. South winds will remain elevated tonight, gusting 20-25 mph, and with a well mixed boundary layer, temperatures through Friday morning will be much warmer than recent nights (and much closer to normal), holding near 60. Friday will be noticeably warmer, as 850 mb temperatures warm to the mid 20s C range. Expect highs in the upper 80s east to the lower 90s west. Feel with lush vegetation, moisture advection, and lack of downslope, many locales will fall short of 90. Still, one of the warmest days we've had this season. South winds will not be as strong Friday, adding to the warm and humid feel to the air. Strong instability will build through the afternoon with CAPE to near 4000 J/kg. Most of daylight Friday will be dry for most of SW Kansas, as this instability builds. Am confident that strong to severe convection will impact portions of SW Kansas Friday evening, but mode and placement are still somewhat muddled. GFS has shown an MCS tracking across the northern zones Friday evening for many runs now. CAMs show good agreement with convection in the western zones by 7 pm Friday. Focused scattered category pops in the Friday evening time frame. Slow moving supercells with a primary threat of large hail are possible, per the 15% slight risk from SPC, but damaging winds are likely from any MCS. Active convective operations are expected Friday PM. .LONG TERM...(Saturday through Thursday) Issued at 150 PM CDT Thu Jun 13 2019 Another round of strong to severe convection is expected Saturday afternoon and Saturday night. 12z ECMWF as well as many other models depict a discernible shortwave trough arriving in SW Kansas, well-timed with peak heating Saturday afternoon. Models continue to focus the strongest instability across the SE 1/2 of the zones, with extreme CAPE values of over 5000 J/kg possible. 12z ECMWF shows convective initiation in this high instability environment Saturday afternoon. Shear values will be augmented by the approaching shortwave, such that supercells are likely within the first several hours of convective evolution. Very large hail is the primary threat, again primarily east and south of Dodge City as a first approximation. 12z ECMWF maintains continuity from its previous runs, showing a strong MCS along the Kansas/Oklahoma border Saturday evening. Sunday through Tuesday, the details remain unknown, but the trend is clear. Thunderstorm chances will continue throughout this time range, as weak shortwaves interact with moisture and instability. Location, coverage and severity will need to be determined essentially on a day-by-day basis. Pop grids in the 20-50% range are spread out nicely Sunday through Tuesday by the NBM, and that will suffice for now. There are indications that drier air from the west will shut down the thunderstorm machine late next week. Temperatures will change little day-to-day, with highs in the upper 70s to mid 80s common, and lows in the 50s NW to 60s SE. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 619 PM CDT Thu Jun 13 2019 Isolated thunderstorms in southeast Colorado will move east and southeast early this evening. Most of the convective activity is expected to move into the OK/TX panhandles but a few storms could stray into far southwest Kansas this evening. The storms should be weakening with the loss of daytime heating but will carry at least a mention of VCSH at the Liberal terminal. Late this evening into tonight, a low level jet is expected to develop. In addition to LLWS at the terminals, this feature could result in some nocturnal convection over central Kansas. Do not have real high confidence in this but will carry a period of VCTS at Hays for that possibility. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 88 61 87 / 20 10 30 20 GCK 60 88 58 87 / 20 20 30 30 EHA 60 93 58 86 / 50 10 10 40 LBL 59 91 60 87 / 30 10 20 20 HYS 61 89 62 87 / 30 20 50 20 P28 62 87 66 90 / 30 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Jun 13, 2:59 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 259 AM CDT Thu Jun 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-141200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 259 AM CDT Thu Jun 13 2019 /159 AM MDT Thu Jun 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of afternoon and evening storms from the Colorado border to just west of Highway 283. Some of these storms may be strong to severe. The main threats are 1 to 2 inch hail and outflow winds of 50 to 60 mph. This activity may remain very isolated as well. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of storm activity during this period. Some of the storms may be strong to severe with hail and wind as the primary threats. Exact storm specifics will be not be resolvable until the day of said activity. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be need lated this afternoon and evening west of Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 13, 7:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU JUN 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 S THE SAUNDERS ELEVAT 37.46N 102.04W
06/13/2019 E1.50 INCH STANTON KS TRAINED SPOTTER
SPOTTER REPORT OF PING PONG SIZE HAIL HEAR
THE SAUNDERS ELEVATOR ALONG COLORADO STATE
LINE.
&&
RMLSpecial weather statement, Jun 13, 8:14 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 814 PM CDT Thu Jun 13 2019 KSZ074-075-140200- Stanton KS-Grant KS- 814 PM CDT Thu Jun 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Manter, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses and Big Bow. LAT...LON 3739 10186 3754 10187 3759 10127 3739 10126 TIME...MOT...LOC 0113Z 264DEG 32KT 3745 10176 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 33 min |
| Jun 13, 8:14 PM CDT | Special Weather Statement | DDC | Grant | 46 min |
| Jun 13, 9:18 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| Jun 13, 9:25 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jun 14, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jun 14, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
| Jun 14, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.